Can the shortness of breath be reversed?

Hi everyone,

This is my first post. Its been great reading other posts as I have learnt so much from them.

I was diagnosed with RA in 2002 and have been on 20mg MTX since than. It works with a little hit and miss at times. My major concern at the moment is that I have got really bad case of short breath. I didnt know that this was due to MTX but while walking with a friend, he turned around and said to me that I sound like someone with asthma! Its embarrassing and since than I try not to walk with others. Asked my GP and he says it would be due to MTX. Asked my rheume about this 2 months ago n he referred me for a chest exam...cant remember what its called now :) Anyways havent heard anything from them since. Should I call them?

To be honest, last month I tried reducing the amount of MTX tabs to four instead of my usual 8 n also every 2nd day i was in severe pain. There were days when I could barely walk. i know it was stupid but I dont want to have this continued breathing problem. I was hoping that once I am off MTX my normal breathing would return. Should I just resign myself to accepting that it wont?

Has anyone had similar problems? Has it improved? What can be done to improve this?

10 Replies

oldestnewest
  • MTX , can cause breathing/ lung problems this is rare, I suppose no news is good news, but the breathing if still bad needs further investigation/ treatment. you may need to use an inhaler, do not alter the mtx yourself as you found out the hard way what happens!,Ring your rheum nurse or make an appointment with your gp asap to get things sorted xx

  • Thanks Summer,

    Yeah I should call them. Regarding the inhaler, would that contain steriods? I was on steriods until for almost 6yrs! and don't want to be back in it.

  • I think the long term inhalers do contain steroids but Summer will know the answer to this - I believe there are non steroidal inhalers that give instant relief but may not work too well for you if this is a longer term problem. If the MTX is causing the breathing problems then perhaps it's time for a change in medicines if you've been on MTX for ten years now? I would go and see your GP as soon as possible and tell them that you want to get to the bottom of your breathing problem now. Take care. TTx

  • The inhalers( preventers) do contain steroids but these are quite different to oral steroids.. they do not cause problems such as weight gain x

  • relievers( which were traditonally blue contain salbutamol this is not a steroid) x

  • Have you called GP today? I think you really should as sooner you get it looked at the sooner you can get sorted. Px

  • Many thanks people. I got an appointment with my rheumy nurse for this Thursday and will discuss with her what do it.

  • I am in the same boat at the moment. I got some helpful advice in the question labelled Asthma a few days ago.

    My GP has tested my peak flow and found it too low, and I have got both types of inhalers now.

    Appointment with the hospital tomorrow, to hopefully rule out RA- and MTX- related lung disease. It's all rather scary.

    I have found this Boteyko technique for shallow breathing has helped in the meantime.

    btinternet.com/~andrew.murp...

  • Many thanks Phoebe. Will try the Boteyko technique. Hope you get some relief from this soon. Mine is on Thursday but with nurse, I hope I can something constructive out of that meeting as previously nurse consultations have not been much of help. I want to find out if MTX is the cause? If it is, I really want to go off that to something else but also apprehensive as each medication I have taken for RA has led to other complications due to side effects.

    I dont want to gripe, but I started with RA n now have slightly high BP, silent Acid Reflux, 30kg weight gain and deteriorating joints due to been on steriods for 6yrs, short breath, anemia, the buffalo hump and weak eyesight. To be honest, sometimes I dont feel like taking any medication as each day I have to pop some many! When I rebel for a few days by not taking meds, the pain is back...hehehhe...so timely reminder that this is now forever :p

  • Hi people. Apologies for late reply. I met my nurse and she said, will contact the Doc n get him to send my report. However, more worryingly she said to me that they will only get me off MTX when my breathing becomes so laboured that I am breathless even while talking! According to her MTX is the best for RA treatment at NHS. Have requested an appointment with Doc but told it could take 3-6 months! Feeling frustrated about this.

You may also like...